Printer friendly version Share

News Release

Asthmatics at increased risk of pulmonary embolism

18 December 2012 European Lung Foundation

People with asthma have an increased risk of pulmonary embolism, according to new research.

A new study, published online ahead of print today (20 December 2012) in the European Respiratory Journal, looked at whether people with moderate or severe asthma had an increased risk of developing deep vein thrombosis, or pulmonary embolism. 

Pulmonary embolism is when the main artery of the lung or the bronchi becomes blocked. It usually results from deep vein thrombosis; a blood clot in the veins, which can break off and move around the body to the lung.

Previous research has found links between chronic lung diseases and blood clots, such as deep vein thrombosis, but this is the first study to look at any potential links with asthma.

The study examined 648 people with asthma in the Netherlands. All participants were aged between 18 and 88 years. Researchers examined participants’ history of asthma and the medication they used to control their symptoms, along with any previous diagnoses of pulmonary embolism or deep vein thrombosis. They compared these results to people without asthma.

The results demonstrated that people with severe asthma were almost 9 times more at risk of pulmonary embolism, compared to the general population. In addition, people with mild-moderate asthma tended to have a 3.5-times increased risk of pulmonary embolism. The study also identified oral corticosteroids as a potential risk factor for pulmonary embolism.

Lead author, Dr Christof Majoor, from the Academic Medical Centre in Amsterdam, the Netherlands, said: “This is the first time a link has been found between asthma and pulmonary embolism and we believe these results have important clinical implications. Our findings suggest that people with severe asthma have an increased risk of pulmonary embolism and doctors should increase their awareness of the possibility of this occurrence in order to help prevent this serious event.”

WCSJ ad eNEWS ad2 Elhuyar-kom Translation page link App animated no finger